Alert archive / Pennsylvania / Freeze Warnings in 2016

Freeze Warning 4, NWS State College, PA

October 25, 201620 counties in Pennsylvania

NWS State College, PA issued this freeze warning at Oct 25, 2016, 3:37 AM EDT for 20 counties in Pennsylvania. It took effect at Oct 26, 2016, 2:00 AM EDT. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Oct 25, 2016, 3:37 AM EDT (07:37 UTC)
In effect from
Oct 26, 2016, 2:00 AM EDT
Expired
Oct 26, 2016, 9:00 AM EDT
In force
7 hr
Issued by
NWS State College, PA

Counties Adams County, PA, Clinton County, PA, Columbia County, PA, Cumberland County, PA, Dauphin County, PA, Franklin County, PA, Fulton County, PA, Huntingdon County, PA, Juniata County, PA, Lancaster County, PA, Lebanon County, PA, Lycoming County, PA, Mifflin County, PA, Montour County, PA, Northumberland County, PA, Perry County, PA, Schuylkill County, PA, Snyder County, PA, Union County, PA, York County, PA

The radar

The State College radar (KCCX), 89 km from the middle of the area, began a volume at 07:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Washington/Dulle, VA (KIAD), launched 00:00Z, 7.6 hours before the alert went out and 177 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 00:00Z on 2016-10-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Washington/Dulle, VA at 00:00Z on 2016-10-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 31 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2018 m above ground
0-6 km bulk shear
74 kt
0-1 km storm-relative helicity
31 m²/s²
0-3 km storm-relative helicity
24 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

127 
WWUS71 KCTP 250737
NPWCTP

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE STATE COLLEGE PA
337 AM EDT TUE OCT 25 2016

PAZ026>028-035-036-045-046-049>053-056>059-063>066-261300-
/O.UPG.KCTP.FZ.A.0003.161026T0600Z-161026T1300Z/
/O.NEW.KCTP.FZ.W.0004.161026T0600Z-161026T1300Z/
HUNTINGDON-MIFFLIN-JUNIATA-FULTON-FRANKLIN-SOUTHERN CLINTON-
SOUTHERN LYCOMING-UNION-SNYDER-MONTOUR-NORTHUMBERLAND-COLUMBIA-
PERRY-DAUPHIN-SCHUYLKILL-LEBANON-CUMBERLAND-ADAMS-YORK-LANCASTER-
INCLUDING THE CITIES OF...HUNTINGDON...MOUNT UNION...LEWISTOWN...
MIFFLINTOWN...MCCONNELLSBURG...CHAMBERSBURG...LOCK HAVEN...
WILLIAMSPORT...LEWISBURG...SELINSGROVE...DANVILLE...SUNBURY...
SHAMOKIN...BLOOMSBURG...BERWICK...NEWPORT...HARRISBURG...
HERSHEY...POTTSVILLE...LEBANON...CARLISLE...GETTYSBURG...YORK...
LANCASTER
337 AM EDT TUE OCT 25 2016

...FREEZE WARNING IN EFFECT FROM 2 AM TO 9 AM EDT WEDNESDAY...

THE NATIONAL WEATHER SERVICE IN STATE COLLEGE HAS ISSUED A FREEZE
WARNING...WHICH IS IN EFFECT FROM 2 AM TO 9 AM EDT WEDNESDAY. THE
FREEZE WATCH IS NO LONGER IN EFFECT.

* MINIMUM TEMPERATURES...AROUND 30 DEGREES.  

* IMPACTS...UNPROTECTED SENSITIVE VEGETATION WILL BE DAMAGED OR
  KILLED. FREEZE CONDITIONS WILL LIKELY END THE GROWING SEASON. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THOSE WITH AGRICULTURAL OR GARDENING INTERESTS SHOULD PROTECT
SENSITIVE VEGETATION.

&&

$$
2 follow-up statements
120 
WWUS71 KCTP 251642
NPWCTP

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1242 PM EDT TUE OCT 25 2016


PAZ026>028-035-036-045-046-049>053-056>059-063>066-261300-
/O.CON.KCTP.FZ.W.0004.161026T0600Z-161026T1300Z/
HUNTINGDON-MIFFLIN-JUNIATA-FULTON-FRANKLIN-SOUTHERN CLINTON-
SOUTHERN LYCOMING-UNION-SNYDER-MONTOUR-NORTHUMBERLAND-COLUMBIA-
PERRY-DAUPHIN-SCHUYLKILL-LEBANON-CUMBERLAND-ADAMS-YORK-LANCASTER-
INCLUDING THE CITIES OF...HUNTINGDON...MOUNT UNION...LEWISTOWN...
MIFFLINTOWN...MCCONNELLSBURG...CHAMBERSBURG...LOCK HAVEN...
WILLIAMSPORT...LEWISBURG...SELINSGROVE...DANVILLE...SUNBURY...
SHAMOKIN...BLOOMSBURG...BERWICK...NEWPORT...HARRISBURG...
HERSHEY...POTTSVILLE...LEBANON...CARLISLE...GETTYSBURG...YORK...
LANCASTER
1242 PM EDT TUE OCT 25 2016

...FREEZE WARNING REMAINS IN EFFECT FROM 2 AM TO 9 AM EDT
WEDNESDAY...

* MINIMUM TEMPERATURES...AROUND 30 DEGREES.

* IMPACTS...UNPROTECTED SENSITIVE VEGETATION WILL BE DAMAGED OR 
  KILLED. FREEZE CONDITIONS WILL LIKELY END THE GROWING SEASON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THOSE WITH AGRICULTURAL OR GARDENING INTERESTS SHOULD PROTECT
SENSITIVE VEGETATION.

&&

$$
757 
WWUS71 KCTP 261251
NPWCTP

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE STATE COLLEGE PA
851 AM EDT WED OCT 26 2016



PAZ026>028-035-036-045-046-049>053-056>059-063>066-261400-
/O.EXP.KCTP.FZ.W.0004.000000T0000Z-161026T1300Z/
HUNTINGDON-MIFFLIN-JUNIATA-FULTON-FRANKLIN-SOUTHERN CLINTON-
SOUTHERN LYCOMING-UNION-SNYDER-MONTOUR-NORTHUMBERLAND-COLUMBIA-
PERRY-DAUPHIN-SCHUYLKILL-LEBANON-CUMBERLAND-ADAMS-YORK-LANCASTER-
INCLUDING THE CITIES OF...HUNTINGDON...MOUNT UNION...LEWISTOWN...
MIFFLINTOWN...MCCONNELLSBURG...CHAMBERSBURG...LOCK HAVEN...
WILLIAMSPORT...LEWISBURG...SELINSGROVE...DANVILLE...SUNBURY...
SHAMOKIN...BLOOMSBURG...BERWICK...NEWPORT...HARRISBURG...
HERSHEY...POTTSVILLE...LEBANON...CARLISLE...GETTYSBURG...YORK...
LANCASTER
851 AM EDT WED OCT 26 2016

...FREEZE WARNING WILL EXPIRE AT 9 AM EDT THIS MORNING...

WHILE SOME AREAS MAY STILL BE CLOSE TO FREEZING AT 9AM...TEMPERATURES
WILL RISE ABOVE FREEZING IN THE NEXT HOUR.

$$

What forecasters said that day

The local office's own words before this freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this freeze warning went out at Oct 25, 1:26 AM EDT, 2 hours 11 minutes earlier.

Area forecast discussion, Oct 25, 1:26 AM EDT, 2 hours 11 minutes before
Area Forecast Discussion
National Weather Service State College PA
126 AM EDT Tue Oct 25 2016

.SYNOPSIS...
Occasional lake effect showers will taper off tonight as high
pressure moves into Pennsylvania. Rain will return on Thursday
and may start as a period snow or mix over the northern tier.

&&

.NEAR TERM /UNTIL 8 AM THIS MORNING/...
Steady northwest winds and lake stratocu should keep min temps a
few degrees warmer than previous fcst. Light lake effect showers
over the far Northwest Alleghenies should continue based on high
res models with hourly temp trends favoring mostly rain showers.

&&

.SHORT TERM /8 AM THIS MORNING THROUGH 6 PM WEDNESDAY/...
Tuesday looks very much like Monday just a few degs colder. The
wind should start to slacken later in the day but may not go calm
overnight.

Temps again the trouble for Tues PM/Wed AM. In this case, the
5-10F temp drop from Mon PM to Tues PM will spell a moderate-high
threat for freezing temps across the whole CWA, and could kill off
the rest of the vegetation across the SE, ending the growing
season. Have posted a freeze watch for that possibility.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH MONDAY/...
With tail end of CAA Wed morning and surface high pressure in
place, could be a freeze ongoing to start the extended period.
During the day, CAA comes to an end as weak progressive upper
ridge moves through and low-level flow turns back to the S/SW.

A compact low developing over the Midwest will already be
knocking on our door late Wed night. Drier air remains in place
over the east Wed night, but expect showers to work into the west
overnight. With overrunning precip potentially falling into low
dewpoint air, wetbulbs may fall enough to mix some snowflakes in
at the onset over the northern mtns. Then, Thursday looks like a
rainy day with QPF values of 0.50-1.00 likely northern half.

Cool northwest flow Fri followed by subtle ridging within main
flow Fri night. Though model guidance still somewhat divergent
after that, the weekend continues to look unsettled as a series
of shortwave troughs slide through.

&&

.AVIATION /06Z TUESDAY THROUGH SATURDAY/...
Moisture flowing off of Lk Erie will continue to produce a varying
amount of stratocu across Central PA into Tuesday, with the most
persistent cloudiness and lowest cigs across the higher terrain
from KBFD south to KJST. Although widespread VFR conds noted at
03Z, model soundings suggest CIGs will dip a bit as the boundary
layer cools/moistens overnight, with at least tempo MVFR likely
at KBFD/KJST late tonight.

Tuesday should be similar to Monday, as the flow changes little
in direction but does get a little lighter. Diurnal heating and
resulting mixing within deepening boundary layer will cause cigs
to rise during the day, with widespread VFR conds anticipated by
midday.

Outlook...

Wed...Patchy AM fog possible.

Thu...Rain/low cigs possible.

Fri...AM showers/low cigs possible W Mtns.

Sat...Showers/MVFR CIGS possible NW Mtns.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
Freeze Watch from late tonight through Wednesday morning for
PAZ026>028-035-036-045-046-049>053-056>059-063>066.

&&

SYNOPSIS...Steinbugl
NEAR TERM...Lambert/Steinbugl
SHORT TERM...Dangelo
LONG TERM...RXR
AVIATION...Fitzgerald
Hazardous weather outlook, Oct 24, 2:44 PM EDT, 12 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
244 PM EDT MON OCT 24 2016

PAZ004>006-010>012-017>019-024-025-033-034-037-041-042-251845-
WARREN-MCKEAN-POTTER-ELK-CAMERON-NORTHERN CLINTON-CLEARFIELD-
NORTHERN CENTRE-SOUTHERN CENTRE-CAMBRIA-BLAIR-SOMERSET-BEDFORD-TIOGA-
NORTHERN LYCOMING-SULLIVAN-
244 PM EDT MON OCT 24 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

PAZ026>028-035-036-045-046-049>053-056>059-063>066-251845-
HUNTINGDON-MIFFLIN-JUNIATA-FULTON-FRANKLIN-SOUTHERN CLINTON-
SOUTHERN LYCOMING-UNION-SNYDER-MONTOUR-NORTHUMBERLAND-COLUMBIA-PERRY-
DAUPHIN-SCHUYLKILL-LEBANON-CUMBERLAND-ADAMS-YORK-LANCASTER-
244 PM EDT MON OCT 24 2016

...FREEZE WATCH IN EFFECT FROM LATE TUESDAY NIGHT THROUGH WEDNESDAY
MORNING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO
WEATHER.GOV/STATECOLLEGE ON THE INTERNET FOR MORE
INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FREEZE WATCH.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

Nearby

Freeze Warnings in Pennsylvania, 2016Every freeze warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.